Maine, 2016

Hail in Maine, July 2, 2016

July 2, 2016 · NWS CAR · 2 events in 1 county or zone

in advance of a cold front... during the early afternoon of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm developed near Houlton...in advance of a cold front... during the early afternoon of the 2nd. The thunderstorm produced large hail in the Houlton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 11:07 AM EST, 51 minutes earlier.

Area forecast discussion, Jul 2, 11:07 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1207 PM EDT SAT JUL 2 2016

.SYNOPSIS...
A cold front will cross the region this afternoon. The front
will usher in cooler and less humid conditions for the remainder
of the holiday weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
A cold front will cross the region this afternoon, while an upper
low approaches northern Maine. A disturbance rotating around the
upper low will also cross the region this afternoon. Temperatures
aloft will cool this afternoon along with steepening mid level
lapse rates which will increase instability.
Showers/thunderstorms are expected across the region this
afternoon, most numerous across northern and eastern portions of
the forecast area where gusty winds and hail are possible with the
stronger storms. Afternoon high temperatures are expected to
range from the upper 60s to lower 70s north, to the mid to upper
70s Downeast. Have updated the forecast to adjust for current
conditions along with afternoon temperatures, cloud cover and
shower/thunderstorm chances.

Previous Discussion...
Behind the front, breezy and cooler conditions follow with lower
humidity. Post-frontal showers may linger in Northern Aroostook
into the early evening. Breezy and cooler conditions follow
tonight with lows dropping into the upper 40s to lower 50s.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upr lvl low wl continue to spin acrs ern Quebec on Sunday with s/wv
spokes rotating arnd the parent low. Showers will lkly dvlp acrs the
north drg the day as diurnal htg dvlps wk instability in nw flow.
Srn zones wl be far enuf rmvd fm vort center to lead to a dry and
fairly sunny day on Sunday. Temps acrs interior downeast shud appch
80F by aftn with nr 70F elsewhere.

Nw flow continues thru the short term with near normal temps
continuing into the middle of the week. Isold shower chcs wl be the
norm each aftn through Mon as s/wvs continue to rotate thru.
Instability wl be meager thus only expecting showers with little chc
for thunder.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Hipres begins to build into CWA by mid-week with dry wx expected
thru Wed mrng. Next system wl begin to encroach in fm the north Wed
aftn with isold showers overspreading the region as cdfnt mvs thru
Thur into Thur ngt. Hv retained thunder mention Thur aftn but expect
that instability wl wane Thur ngt and hv just mentioned showers at
this time in wake of fropa per latest GFS and EC.

Off and on showers wl continue thru the end of the week in fairly
zonal flow with wk wvs zipping acrs. Expect Wed and Thur to be in
the 80s area-wide, tho onshore flow wl lkly keep immediate coast in
the lwr 70s.
&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Variable conditions, briefly ranging from MVFR to
LIFR, will occur with any showers and thunderstorms this
afternoon. Gusty winds and hail could also occur with stronger
storms. Otherwise, VFR conditions are expected this afternoon
through tonight.

SHORT TERM: VFR expected into the middle of the week, though
brief MVFR ceilings may affect northern terminals on Sunday.
&&

.MARINE...
NEAR TERM: A marginal Small Craft Advisory remains in effect for
the waters until 6 PM. Isolated to scattered showers and
thunderstorms are possible this afternoon which could produce
locally higher winds and seas. Areas of fog will also limit
visibilities this afternoon. Marginal Small Craft Advisory
conditions could persist tonight.

SHORT TERM: There is an outside chance that marginal SCA
conditions may exist Sun afternoon. Remainder of the short term
period will be below small craft levels.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ050>052.

&&

Near Term...Norcross/MCW
Short Term...Farrar
Long Term...Farrar
Aviation...Norcross/Farrar
Marine...Norcross/Farrar
Hazardous weather outlook, Jul 2, 3:12 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
412 AM EDT SAT JUL 2 2016

MEZ002-005-006-011-016-017-030-032-030815-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
412 AM EDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS EARLY THIS AFTERNOON. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT WITH HAIL AND
POTENTIALLY DAMAGING WINDS. THE BIGGEST RISK IS LIKELY FOR
INTERIOR WASHINGTON COUNTY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001-003-004-010-015-029-031-030815-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-SOUTHERN PENOBSCOT-COASTAL HANCOCK-
SOUTHERN PISCATAQUIS-
412 AM EDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...FAR
NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE AND
WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-030815-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
412 AM EDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Caribou radar (KCBW), 10 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Aroostook

When
July 2, 11:58 AM EST
Where
Aroostook County, 0.69 mi N of Houlton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.130, -67.830

Hail up to 1.00 inch in diameter was reported at the Houlton Fair.

Hail, Aroostook

When
July 2, 12:06 PM EST
Where
Aroostook County, 2.13 mi NNW of (Hul)houlton Intl Ar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.150, -67.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651649, 651652.